Published Date: 2012-09-07 14:03:11
Subject: PRO/AH/EDR> Anthrax, human - UK (06): (Wales) new heroin case
Archive Number: 20120907.1285521
ANTHRAX, HUMAN - UK (06): (WALES) NEW HEROIN CASE
A ProMED-mail post
ProMED-mail is a program of the
International Society for Infectious Diseases
Date: Thu 6 Sep 2012
Source: Public Health Wales [edited]
Public Health Wales can confirm that a Gwynedd man who has injected drugs is currently an inpatient in a hospital in the North West of England with confirmed anthrax infection. The patient's condition is stable. [This is north west Wales. - Mod.MHJ] It is not yet clear whether this case is linked to recent cases of anthrax infection in people who inject drugs in Blackpool [England] and Scotland.
Public Health Wales and Health Boards have issued alerts to local substance misuse groups across Wales to warn them of the danger of contaminated heroin. Alerts have also been sent to health professionals to remind them of the symptoms of anthrax infection.
There is an ongoing outbreak of anthrax in intravenous drug users in Europe. A total of 8 cases have been identified since early June . The source is presumed to be contaminated heroin.
The Rare and Imported Pathogens Laboratory at Health Protection Agency, Porton Down (Salisbury, England), is providing diagnostic support to clinical teams to assist them with the handling of anthrax incidents.
Dr Chris Whiteside, Consultant in Communicable Disease Control for Public Health Wales, said: "It's likely that further cases among people who inject drugs will be identified as part of the ongoing outbreak in EU countries. The Department of Health has alerted the NHS of the possibility of drug users presenting to Emergency Departments and Walk-in Clinics, with symptoms suggestive of anthrax.
"Although a very serious disease, anthrax responds to antibiotics and patients have a better chance of recovery if treatment is started early. It is therefore important for medical professionals to know the signs and symptoms to look for, so that there are no delays in providing the necessary treatment."
People can become infected with anthrax through either the skin, inhalation, injection, or by ingestion of anthrax spores. The symptoms of anthrax vary depending on the route of infection. Anthrax in drug users was considered to be very rare -- prior to the 2009-2010 outbreak in Scotland, only one previous case had been reported in Norway in 2000. Drug users may become infected with anthrax when heroin is contaminated with anthrax spores. This could be a source of infection if injected, smoked or snorted -- there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.
Further information about anthrax is available from http://www.wales.nhs.uk/sites3/page.cfm?orgid=457&pid=25408.
Castleview Pedigree English Longhorns
[There is a BBC Wales report but it is essentially just a rewrite of the NHS news release and adds nothing of relevance:
An inquest on the Blackpool case was called and then postponed for another day. Hopefully this Welsh addict can provide some useful information on the source of his heroin. Presently these cases are presenting more questions than answers, though if the affected addicts present themselves early their chances of survival are much greater because of the knowledge gained from previous cases. One of which is the aggressive draining of the lesion to remove the anthrax toxins there. Antibiotics by themselves are insufficient.
Maps of the UK can be seen at http://healthmap.org/r/3m26 and http://www.lib.utexas.edu/maps/europe/united_kingdom_pol87.jpg. Gwynedd can be seen on the map at http://www.4hotels.co.uk/uk/images/wales-gwynedd.gif. - Mod.MHJ]